Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 221, NWS Bismarck, ND

July 8, 2005Dickey County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 8, 2005, 4:46 AM CDT for Dickey County, North Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2005, 4:46 AM CDT (09:46 UTC)
Expired
Jul 8, 2005, 5:20 AM CDT
In force
34 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 76 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2245 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2245 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1894 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 080946
SVRBIS
NDC021-081030-
/O.NEW.KBIS.SV.W.0221.050708T0946Z-050708T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
446 AM CDT FRI JUL 8 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 530 AM CDT

* AT 439 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
   THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES
  NORTH OF OAKES TO 8 MILES SOUTHWEST OF GUELPH...OR ALONG A LINE
  EXTENDING FROM 56 MILES SOUTHEAST OF JAMESTOWN TO 34 MILES NORTH OF
  ABERDEEN...AND MOVING SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OAKES AROUND 500 AM CDT

LAT...LON 4626 9832 4595 9852 4594 9804 4625 9802

$$

RSL
2 follow-up statements
000 
WWUS53 KBIS 081009
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
509 AM CDT FRI JUL 8 2005

NDC021-081030-
/O.CON.KBIS.SV.W.0221.000000T0000Z-050708T1030Z/
DICKEY ND-
509 AM CDT FRI JUL 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 AM CDT FOR
EASTERN DICKEY COUNTY...

AT 501 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
OAKES TO LUDDEN...OR ALONG A LINE EXTENDING FROM 52 MILES NORTHEAST
OF ABERDEEN TO 37 MILES NORTHEAST OF ABERDEEN...MOVING SOUTHEAST AT
30 MPH.

LAT...LON 4626 9832 4595 9836 4594 9803 4625 9802

$$

RSL
000 
WWUS53 KBIS 081020
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
520 AM CDT FRI JUL 8 2005

NDC021-081030-
/O.CAN.KBIS.SV.W.0221.000000T0000Z-050708T1030Z/
DICKEY ND-
520 AM CDT FRI JUL 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DICKEY COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

LAT...LON 4626 9832 4595 9836 4594 9803 4625 9802

$$

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:40 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 8, 2:40 AM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
240 AM CDT FRI JUL 8 2005

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
THUNDERSTORM COMPLEX MOVING THROUGH EAST CENTRAL NORTH DAKOTA
EARLY THIS MORNING...MAINLY ALONG SURFACE COLD FRONT. TO
THE WEST DRIER AIR OVER MONTANA BEGINNING TO FILTER EASTWARD
WITH CLEARING SKIES.

MAIN CONCERN WILL BE HIGH TEMPERATURES NEXT COUPLE OF DAYS
WITH STRONG MID LEVEL THERMAL RIDGE ADVECTING EAST INTO THE
REGION. NEXT CONCERN WILL BE THIS WEEKEND AS SOUTHWEST FLOW
DEVELOPS AND SHORTWAVE MOVING THROUGH THE WESTERN HALF OF THE
REGION. THIS MAY CREATE ISOLATED SEVERE THUNDERSTORMS TO
THE WESTERN HALF OF THE FORECAST AREA LATE SATURDAY AFTERNOON
AND EVENING.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT
PREVIOUS FORECAST LOOKS GOOD AND MADE ONLY MINOR ADJUSTMENTS
TO THE FORECAST. TEMPERATURES EXPECTED TO REMAIN QUITE WARM
THROUGH THE PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

RGT
Hazardous weather outlook, Jul 8, 3:57 AM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
357 AM CDT FRI JUL 8 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-090856-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
357 AM CDT FRI JUL 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY WARM TEMPERATURES AND HIGH RELATIVE HUMIDITY WILL CAUSE
STRONG INSTABILITY AND STEEP LAPSE RATES LATE SATURDAY AFTERNOON AND
EVENING. THIS MAY PRODUCE HIGH BASED SEVERE STORMS OVER WESTERN AND
MUCH OF CENTRAL NORTH DAKOTA. THE MAIN THREAT WILL BE DAMAGING
THUNDERSTORM WINDS AND LARGE HAIL.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE SATURDAY AFTERNOON
AND EVENING.

RGT

In the hours before

Special weather statement, Jul 7, 10:49 PM CDT, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1049 PM CDT THU JUL 7 2005

NDZ031>033-040-041-043-044-080344-
ADAMS-BILLINGS-BOWMAN-GOLDEN VALLEY-HETTINGER-SLOPE-STARK-
INCLUDING THE CITIES OF...DICKINSON...BOWMAN...MOTT...MEDORA...
HETTINGER AND BEACH
1049 PM CDT THU JUL 7 2005

...SEVERE THUNDERSTORM WATCH NUMBER 621 ALLOWED TO EXPIRE AT 11 PM
CDT/10 PM MDT...

STRONG TO SEVERE THUNDERSTORMS HAVE MOVED EAST OF THE WATCH AREA AND
THE WATCH WILL BE ALLOWED TO EXPIRE AT 11 PM CDT/10 PM MDT.

THUNDERSTORMS WILL CONTINUE OVER SOUTH CENTRAL NORTH DAKOTA. THE
STORMS MAY BECOME SEVERE FOR THE NEXT 2 HOURS OVER GRANT AND SIOUX
COUNTIES.

TURNER
Local storm report, Jul 7, 10:56 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1056 PM CDT THU JUL 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     HAIL             MINOT                   48.23N 101.30W
07/07/2005  0.75 INCH        WARD               ND   AMATEUR RADIO

            HAM RADIO OPERATOR IN SOUTH MINOT REPORT.

&&

VROLLER
Special weather statement, Jul 8, 2:05 AM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
205 AM CDT FRI JUL 8 2005

NDZ002>005-010>013-018>023-034>036-081303-
BOTTINEAU-BURKE-BURLEIGH-DUNN-KIDDER-MCHENRY-MCLEAN-MERCER-MORTON-
MOUNTRAIL-OLIVER-PIERCE-RENVILLE-ROLETTE-SHERIDAN-WARD-WELLS-
INCLUDING THE CITIES OF...MINOT...BOTTINEAU...BISMARCK...MANDAN...
WASHBURN...STANLEY...RUGBY...HARVEY...BEULAH AND BELCOURT
205 AM CDT FRI JUL 8 2005

...SEVERE THUNDERSTORM WATCH NUMBER 623 EXPIRED...

THUNDERSTORMS HAVE WEAKEN ACROSS CENTRAL NORTH DAKOTA THUS THE
SEVERE THUNDERSTORM WATCH ISSUED EARLIER HAS BEEN ALLOWED TO
EXPIRE AT 200 AM CDT.

THUNDERSTORMS WILL CONTINUE OVER EAST CENTRAL NORTH DAKOTA
EARLY THIS MORNING. A FEW STORMS MAY INCREASE IN INTENSITY
AND BRIEFLY BECOME SEVERE. IF THREATENING WEATHER APPROACHES
SEEK SHELTER INDOORS.

TURNER
Local storm report, Jul 8, 2:35 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
235 AM CDT FRI JUL 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND GST     MONTPELIER              46.70N 98.59W
07/08/2005  60 MPH           STUTSMAN           ND   CO-OP OBSERVER

            NWS COOP OBSERVER REPORTS 60 MPH WIND GUSTS FROM 215 TO
            224 AM CENTRAL TIME.

&&

VROLLER
Local storm report, Jul 8, 2:45 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
245 AM CDT FRI JUL 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND DMG     1 S BELCOURT            48.83N 99.75W
07/07/2005                   ROLETTE            ND   LAW ENFORCEMENT

            TRAILER HOME BLOWN OVER 1 FATALITY, APPEARS TO BE
            STRAIGHT LINE WINDS. REPORTED BY BIA POLICE OFFICER TOM
            BAKER.

&&

VROLLER
Local storm report, Jul 8, 2:59 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
259 AM CDT FRI JUL 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     FLASH FLOOD      BELCOURT                48.84N 99.75W
07/07/2005                   ROLETTE            ND   LAW ENFORCEMENT

            HWY 5 IN BELCOURT HAD TO BE CLOSED DUE TO WATER OVER THE
            ROAD. REPORTED BT BIA POLICE OFFICER TOM BAKER.

&&

VROLLER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:52 PM CDTSevere Thunderstorm WarningBISMcLean53 min
Jul 7, 8:32 PM CDTTornado WarningBISMcLean28 min
Jul 7, 8:44 PM CDTSevere Thunderstorm WarningBISDunn, Mercer31 min
Jul 7, 8:58 PM CDTSevere Thunderstorm WarningBISBottineau62 min
Jul 7, 9:15 PM CDTSevere Thunderstorm WarningBISMercer45 min
Jul 7, 9:20 PM CDTSevere Thunderstorm WarningBISWard60 min
Jul 7, 9:29 PM CDTTornado WarningBISMercer27 min
Jul 7, 9:38 PM CDTFlash Flood WarningBISMcLean, Mercer3 hr
Jul 7, 9:40 PM CDTSevere Thunderstorm WarningBISBottineau, Rolette65 min
Jul 7, 9:44 PM CDTSevere Thunderstorm WarningBISMcHenry61 min
Jul 7, 10:00 PM CDTSevere Thunderstorm WarningBISMercer, Oliver45 min
Jul 7, 10:21 PM CDTSevere Thunderstorm WarningBISMorton39 min
Jul 7, 10:25 PM CDTSevere Thunderstorm WarningBISWard65 min
Jul 7, 10:36 PM CDTFlash Flood WarningBISBottineau3 hr
Jul 7, 10:43 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry62 min
Jul 7, 11:00 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver60 min
Jul 7, 11:46 PM CDTSevere Thunderstorm WarningBISSheridan, Wells19 min
Jul 7, 11:48 PM CDTSevere Thunderstorm WarningBISPierce42 min
Jul 8, 12:05 AM CDTTornado WarningBISPierce25 min
Jul 8, 12:24 AM CDTSevere Thunderstorm WarningBISKidder66 min
Jul 8, 12:35 AM CDTSevere Thunderstorm WarningBISWells48 min
Jul 8, 12:43 AM CDTSevere Thunderstorm WarningBISFoster62 min
Jul 8, 12:57 AM CDTSevere Thunderstorm WarningBISStutsman63 min
Jul 8, 1:45 AM CDTSevere Thunderstorm WarningBISFoster30 min
Jul 8, 2:01 AM CDTSevere Thunderstorm WarningBISStutsman45 min
Jul 8, 2:27 AM CDTSevere Thunderstorm WarningBISLaMoure63 min
Jul 8, 3:29 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.